Antibiotics should be used under medical supervision. A big mistake is self-treatment with antibiotics, without prescription.
Antibiotics are characterized by a strong action and are able to destroy many microbes, but in misuse antibiotics may cause side-effects.
Side-effects of antibiotics can be in individual intolerance of the main components. If for treatment of infectious diseases you take the drug, not tolerated by your organism, then no effect can be expected. Experienced side-effects derange the treatment and worsen the health state.
So, to take antibiotics without prescription is not recommended. Only the doctor can match the most suitable antibiotic for infectious disease treatment.
Frequency of side-effects of antibiotics depends only on the patient’s organism. In correct antibiotics use with observance of indicated dosage, side-effects can be avoided.
If take antibiotics in high doses, the following side-effects can be observed: dysbacteriosis, bitter taste, vomiting, nausea, diarrhea, stomatitis, liver disorder, stomach upset, excitation, excitation, sleeplessness, mental confusion, behavior change, depression, headache, dizziness, and spasms, tachycardia, candidiasis (thrush), joints pain, dysbacteriosis, itching skin.
Not only do the antibiotics kill the bacteria causing the ear infection, but they also kill the friendly bacteria, called "flora", that live in your child's intestines. These friendly bacteria normally regulate the consistency of the stools and help with digestion. Eliminating these bacteria can cause the stools to become loose, watery, and more frequent. Expect this to happen to some degree with many antibiotics. It is not dangerous. Sometimes, however, it can be more severe (more than 6 – 8 stools a day). Here are a few things you can do to minimize antibiotic-induced diarrhea:
Acidophilus – this is a powder form of the normal flora in the intestines. Taking this during the course of antibiotics and continuing for two weeks after can help prevent diarrhea. We strongly suggest you give this to your child if he has had diarrhea from antibiotics in the past. See Acidophilus Try: Culturelle®, one capsule daily for two weeks.
Decrease the dose – under the supervision of your doctor, you may be able to lower the dose of the antibiotic by approximately one third.
Ask your doctor if your child can change to a more intestine-friendly medicine.
Stop the antibiotic – if the diarrhea is severe, decide with your doctor if your child seems better enough to stop the antibiotic now instead of finishing the course.
WHEN TO WORRY – if the diarrhea is severe (more than 6 – 8 times a day), if it is bloody, if you child has severe stomach cramps or vomiting, you should contact your doctor.
There can be two types of diaper rash with antibiotics:
Contact diaper rash – this is simply from the loose stools irritating baby's bottom.
Fungal diaper rash – this occurs because the absence of the normal intestinal flora allows yeast (fungus) to overgrow in the intestines. This yeast comes out in the stool and causes rash.
Acidophilus can help prevent diaper rash during antibiotic use.
Put a barrier cream (zinc oxide) around the anus after every diaper change.For more diaper rash treatment click on Diaper Rash
WHEN TO WORRY – If the rash is severe, with large blisters or skin sloughed off, you should stop the antibiotic and contact your doctor.
Thrush is the term we use to describe an overgrowth of yeast in a baby's mouth. This yeast, called candida, normally lives within our mouth, intestines, and genital area. It thrives in moist, warm environments. Occasionally this yeast is allowed to overgrow so much it becomes visible as white patches.
This occurs because the antibiotics kill the normal mouth flora and allow yeast to overgrow inside the mouth. You can see white patches in the cheeks, on the tongue, under the lips, or on the gums.
Acidophilus will help prevent thrush during antibiotic use.
Sometimes children may throw up a dose of the antibiotics. If this happens once or twice, don't worry. It's probably just an aversion to the taste.
Repeat the dose – if you child throws it up with 15 minutes of taking it.
Contact your doctor if this continues more than three times. You may need a different antibiotic.
RASH ON THE BODY
There are two types of rashes that can occur during antibiotic use:
Allergic rash – due to allergy to the antibiotic. This can appear in several forms:
Hives – these are raised, red or white welts that can appear anywhere on the body. They will usually pop up for one to several hours, then fade away, only to pop up again somewhere else. The usually itch.
Pinpoint red or white bumps anywhere on the body.
Lacy type of red rash anywhere on the body that is not raised.
Rash associated with the illness – rash can frequently appear during any number of viral illnesses. This rash usually appears as pinpoint red or white bumps or a lacy red, non-raised rash. Less commonly it can appear as hives.
Allergic rash due to another medication you also happen to be giving your child.
How to determine which rash it is
– this is very difficult to do, even for your doctor. Since it is important to know if your child is allergic to a particular antibiotic, we suggest you let your doctor see the rash. This will aid in future decisions on which antibiotic to use.
WHAT TO DO IN CASE OF RASH
Try Benadryl – this is an antihistamine allergy medication that can temporarily decrease an allergic rash and itching. It is available without prescription. The rash may come back after the Benadryl wears off in 4 – 6 hours. If the rash is NOT an allergic rash, Benadryl won't harm it or make it worse.
Stop the antibiotic until you can contact your doctor.
WHEN TO WORRY – this usually does not warrant an urgent call to your doctor in the evening. You should call your doctor or go to an emergency room is your child has one or more of the following signs of severe allergic reaction:
Difficulty breathing (not just nasal congestion)
Difficulty swallowing due to tight throat
Excessive drooling with difficulty swallowing
Any other signs that you suspect may be a severe allergic reaction